Medication-induced acute movement disorders
background Dopamine blocking agents such as antipsychotics are very effective in the treatment of several psychiatric and somatic disorders. However, these compounds may induce acute extrapyramidal side effects. These can cause physical and psychological distress.
aim To discuss information about the clinical picture, epidemiology, differential diagnosis, prevention and treatment of these side effects.
method A literature search was done in Medline, Psychlit, Sumsearch, and the Cochrane
Library using the extrapyramidal side effects as key words.
results Acute dystonia nearly always develops within 96 hours of starting treatment with the causal agent (usually antipsychotics, antiemetics or antidepressants) or within 96 hours of increasing the dose substantially. The most important risk factors are younger age, male sex, and the use of cocaine. The addition of anticholinergics is an effective treatment for acute dystonia. Akathisia generally appears most of the time shortly after the start of treatment with the causal agent and is strongly dose dependent. Lowering the dose is the most effective treatment option. Parkinsonism develops within days or weeks after the start of treatment with the causal agent and is dose dependent. Older age is a risk factor. Parkinsonism generally can be treated by adding anticholinergics or by lowering the dose. Withdrawal-dyskinesia may start a few days after the sudden cessation of antipsychotics but will generally disappear within a few days or weeks. Randomised controlled trials show that atypical antipsychotics may induce fewer extrapyramidal syndromes than conventional antipsychotics. More detailed information about the interpretation of these results has been given in a previous article. conclusions Medication-induced acute extrapyramidal side effects are seen frequently and recognition of these is of great importance since good preventive and treatment strategies are available.